Antibiotic Affects Babies' Stomachs
By RUSS BYNUM
.c The Associated Press
ATLANTA (Dec. 17, 1999) - In a report that shocked pediatricians, the government
said a common antibiotic used to treat whooping cough in newborns caused
serious stomach problems in babies at a Tennessee hospital.
Doctors said the report from the Centers for Disease Control and Prevention
is the first time that erythromycin has been strongly linked to pyloric
stenosis, an illness among newborns that blocks digestion and causes
projectile vomiting. The illness must be treated with surgery.
''Wow!'' said Dr. William Kanto, director of the children's hospital at the
Medical College of Georgia in Augusta. ''I think it's going to make everybody
pause whenever they decide to give erythromycin to a newborn.
''If I have to use it and don't have an alternative, I'm going to caution the
The CDC said doctors and parents need to be aware of the potentially serious
side effect of the antibiotic. But the agency said that doesn't mean doctors
should stop prescribing it for whooping cough, which puts most infected
babies in the hospital and can be fatal.
A 1994-96 study found an average of about 1,900 cases of whooping cough a
year among infants in the United States.
''CDC is still recommending for a newborn who has a known exposure to
whooping cough that erythromycin be given as treatment of choice,'' said Dr.
Margaret Honein, the CDC epidemiologist who wrote the report.
A hospital in Knoxville, Tenn., prescribed erythromycin to 200 babies born
there in February after they were exposed to whooping cough by a hospital
worker, the CDC said.
Seven of the newborns became ill with pyloric stenosis, in which a muscle at
the bottom of the stomach enlarges, blocking food from passing to the small
intestine. All of the babies recovered.
It is rare for a large number of infants to be prescribed erythromycin at the
same place and time, but that's what enabled the CDC to make the connection
between the antibiotic and pyloric stenosis. The side effect is apparently
too rare for doctors to see the link in isolated cases.
Erythromycin can give older children and adults an upset stomach, but pyloric
stenosis rarely affects infants older than 3 months. All seven children in
Tennessee were under 3 weeks old.
''This is a fairly narrow age group we're talking about,'' Honein said.
''We're really talking about infants less than a month old that we're really
Newborns are sometimes also given erythromycin to treat chlamydia infections
transmitted from their mothers during birth. An eye ointment to prevent
blinding gonorrhea infections also contains small amounts of the antibiotic.
Erythromycin is still considered the safest effective drug for treating
newborns exposed to whooping cough, Honein said.
Researchers interviewed the parents of all the Tennessee babies who took
erythromycin to help rule out other possible causes of the stomach illness.
The last time researchers tried to link the illness to erythromycin was 1976,
when five newborns in Illinois got sick after taking the antibiotic.
''Everybody dismissed that as, 'Gee, we hadn't seen that before and we
haven't seen it after,''' said Dr. Warren Rosenfeld, chairman of pediatrics
at Winthrop University Hospital in Mineola, N.Y.
''We haven't made this association before,'' Rosenfeld said of the new study.
''It calls attention to something people will look at now throughout the